Alert archive / South Dakota / Flash Flood Warnings in 2014
Flash Flood Warning 28, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Aug 20, 2014, 10:26 PM MDT for Dewey County, South Dakota. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2014, 10:26 PM MDT (04:26 UTC)
- Expired
- Aug 21, 2014, 7:30 AM MDT
- In force
- 9 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Dewey County, SD
The radar
The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2404 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.8
The text
As transmitted, in the capitals the NWS used until 2016.
288 WGUS53 KABR 210426 FFWABR SDC041-211330- /O.NEW.KABR.FF.W.0028.140821T0426Z-140821T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1026 PM MDT WED AUG 20 2014 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 730 AM MDT THURSDAY * AT 1023 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR RAINFALL ESTIMATES ON THE RADAR WERE IN THE THREE TO FIVE INCH RANGE. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE... LAPLANT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ABERDEEN. && LAT...LON 4534 10038 4518 10028 4510 10078 4529 10079 $$ PARKIN
2 follow-up statements
600 WGUS73 KABR 210851 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 251 AM MDT THU AUG 21 2014 SDC041-211330- /O.CON.KABR.FF.W.0028.000000T0000Z-140821T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DEWEY SD- 251 AM MDT THU AUG 21 2014 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL DEWEY COUNTY UNTIL 730 AM MDT... SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...LAPLANT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ABERDEEN. && LAT...LON 4534 10038 4518 10028 4510 10078 4529 10079 $$ CONNELLY
555 WGUS73 KABR 211020 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 420 AM MDT THU AUG 21 2014 SDC041-211035- /O.CAN.KABR.FF.W.0028.000000T0000Z-140821T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DEWEY SD- 420 AM MDT THU AUG 21 2014 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL DEWEY COUNTY IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4534 10038 4518 10028 4510 10078 4529 10079 $$ CONNELLY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 8:35 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 20, 8:35 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 935 PM CDT WED AUG 20 2014 .UPDATE... STORMS HAVE BEEN CONFINED TO THE NORTHWESTERN PORTION OF THE CWA SO FAR TONIGHT...WITH THE AREA SLOWLY TRACKING EASTWARD. HAVE ADJUSTED POPS TO ACCOUNT FOR THIS...AND HAVE CANCELLED THE SOUTHERN PORTION OF SEVERE THUNDERSTORM WATCH #469 EARLY. NO CHANGES MADE TO WINDS OR TEMPERATURES AT THIS TIME. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT PCPN CHANCES REMAIN THE MAIN THREAT FOR THE SHORT RANGE. BUT FIRST THINGS FIRST. FOR TONIGHT AM STILL ANTICIPATING SOME STORMS...AND PROBABLY SOME SEVERE AS WELL. HARD TO DECIPHER EXACTLY WHERE ANY LL WARM FRONT MIGHT EXIST...BUT THERE IS LIKELY A SUBTLE BOUNDARY OVER SOUTHERN/CENTRAL SOUTH DAKOTA. MEANWHILE CLOUDS ARE STARTING TO GET SOME HEIGHT TO THEM OVER NORTHWEST SOUTH DAKOTA. A NUMBER OF HI RES MODELS ARE NOW INDICATING THAT THIS WILL BE THE MOST LIKELY AREA FOR SUPERCELL DEVELOPMENT LATE THIS AFTERNOON AND EVENING. DEEP LAYER SHEAR IS SUFFICIENT AS IS LOW LEVEL WIND SHEAR. INSTABILITY IN INCREASING NOW THAT INITIAL CLOUD DECK IS PUSHING EAST OF THAT AREA. THOSE STORMS OUT WEST MAY CONGEAL INTO A FORWARD PROPAGATING MCS LATER THIS EVENING...WITH THOSE STORMS FEEDING OFF RICH MOISTURE/LLJ. INITIALLY HAIL IS THE MAIN THREAT WITH PERHAPS A SLIGHT THREAT FOR A TORNADO...BUT THEN WIND WILL LIKELY BE THE MAIN THREAT WITH ANY MCS THAT FORMS. RAIN CHANCES CONTINUE INTO EARLY THURSDAY OVER THE CWA BUT SHOULD END BY NOON WITH THE REST OF THE DAY MAINLY DRY. THE REST OF THE SHORT RANGE SHOULD FEATURE CHANCES FOR RAIN...BUT PROBABLY THE BEST CHANCES WILL BE CONFINED TO AREAS OF WESTERN AND SOUTHERN SOUTH DAKOTA IN CLOSER PROXIMITY TO DEEPEST MOISTURE/HIGHEST INSTABILITY JUST TO THE NORTH OF NEARLY STATIONARY FRONT EXTENDING EAST TO WEST OVER PARTS OF THE CENTRAL PLAINS. TEMPERATURES MEANWHILE SHOULD BE NEAR NORMAL THROUGH THE PERIOD. .LONG TERM...SATURDAY THROUGH WEDNESDAY MEAN UPPER LEVEL TROUGHING ACROSS THE WESTERN US WILL BE THE FOCUS FOR OUR WEATHER INTO THE MIDDLE OF THE WEEK. THE FIRST SIGNIFICANT UPPER LOW/TROUGH OUT WEST WILL KICK OUT ACROSS OUR REGION SATURDAY THROUGH SUNDAY NIGHT WITH A SURFACE COLD FRONT PUSHING IN BEHIND. THIS SYSTEM WILL HAVE GOOD LIFT WITH IT BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS TO OUR REGION SATURDAY INTO SUNDAY. HAVE IN GOOD CHANCES FOR THIS TIME PERIOD...DIMINISHING SUNDAY NIGHT. OTHERWISE...THE MODELS SHOW MORE ENERGY DIGGING INTO THE WESTERN TROUGH SUNDAY NIGHT AND MONDAY...KICKING EAST INTO OUR REGION FOR TUESDAY AND WEDNESDAY. THIS WILL BRING BACK CHANCES OF RAINFALL FOR MONDAY NIGHT THROUGH WEDNESDAY TO OUR CWA. TEMPERATURES THROUGH THE PERIOD WILL BE MUCH BELOW NORMAL AS CANADIAN AIR DOMINATES THE REGION. HIGHS WILL BE MOSTLY IN THE 70S THROUGH THE PERIOD OR ABOUT 10 DEGREES BELOW NORMAL. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SHOWERS AND THUNDERSTORMS WILL SPREAD FROM WEST TO EAST THIS EVENING AND INTO THE EARLY OVERNIGHT HOURS...MAINLY ACROSS THE NORTHERN HALF OF THE CWA...LIKELY AFFECTING KMBG AND EVENTUALLY KABR. SOME OF THE STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND GUSTY WINDS. MVFR CIGS AND VSBYS IN FOG MAY DEVELOP LATE TONIGHT IN THE WAKE OF THE AREA OF PRECIPITATION ACROSS THE EASTERN CWA. VFR CONDITIONS WILL PREVAIL DURING THE DAY THURSDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...PARKIN SHORT TERM...TDK LONG TERM...MOHR AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 20, 3:53 AM MDT, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 453 AM CDT WED AUG 20 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 453 AM CDT WED AUG 20 2014 /353 AM MDT WED AUG 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER CENTRAL SOUTH DAKOTA...THEN PUSH EAST INTO EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA INTO THE EVENING. SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND STRONG WINDS. A COUPLE TORNADOES ARE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST FRIDAY AND THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. TMT
In the hours before
Local storm report, Aug 20, 5:28 PM MDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 10 S THUNDER HAWK 45.79N 102.00W
08/20/2014 E0.50 INCH CORSON SD PUBLIC
&&
EVENT NUMBER ABR1400635
NWSLocal storm report, Aug 20, 5:31 PM MDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
631 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 11 NNW SHAMBO RANCH 45.68N 101.92W
08/20/2014 E1.00 INCH CORSON SD PUBLIC
&&
EVENT NUMBER ABR1400636
NWSLocal storm report, Aug 20, 8:20 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 7 E LITTLE EAGLE 45.68N 100.65W
08/20/2014 E1.00 INCH CORSON SD PUBLIC
&&
EVENT NUMBER ABR1400637
LUECKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:19 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 41 min |
| Aug 20, 7:15 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 45 min |
| Aug 20, 8:02 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 43 min |
| Aug 20, 8:11 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Walworth | 49 min |
| Aug 20, 8:42 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Edmunds, McPherson, Potter and 1 more | 63 min |
| Aug 20, 9:35 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 40 min |
| Aug 20, 9:46 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 23 min |
| Aug 20, 11:01 PM MDT | Special Weather Statement | ABR | Edmunds | 44 min |
| Aug 20, 11:09 PM MDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 51 min |
| Aug 20, 11:47 PM MDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 31 min |
| Aug 21, 12:29 AM MDT | Flash Flood Warning | ABR | Roberts | 6 hr |
Nearby
Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.